Michigan, 2009Damaging Wind in Michigan, July 11, 2009
July 11, 2009 · NWS IWX · 1 event in 1 county or zone
A cold front moved through during the morning hours of the 11th, with relatively strong wind fields in place. Moderate instability was available, allowing for numerous thunderstorms to develop.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved through during the morning hours of the 11th, with relatively strong wind fields in place. Moderate instability was available, allowing for numerous thunderstorms to develop. A few storms were able to tap the available winds, producing a isolated areas of wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 11, 6:00 AM EST, 20 minutes earlier.
Area forecast discussion, Jul 11, 6:00 AM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
700 AM EDT SAT JUL 11 2009
.AVIATION...
SIMILAR TIMING WRT TSRA THIS AM WITH TEMPO IFR CONDS/VSBY
RESTRICTIONS IN HEAVIER SHRA WITH AMBIENT BR/HZ ALREADY INTO LOW END
MVFR RANGE ACRS NRN IN. KEPT 4 HR LONG 12-16 UTC TEMPO TSRA AT KFWA
WITH UNCERTAINTY TOWARD LATE END WRT SRN WI CONVECTION BECOMG MORE
SFCBASED AND STRENGTHEN BY LATE AM. OPT NOT TO INTRODUCE BR/FG
TOWARD DAYBREAK SUN AS AIRMASS EXCHANGE/FALLING SFC DPS SHOULD TRUMP
STRONG RADIATIONAL COOLING TO SVRL/5-10F DEGREES BLO XOVER.
&&
.SHORT TERM...
TSRA CHCS ON INCRS THIS AM AND DESPITE NERN IL CONVECTION
LANGUISHING ATTM...HIR INSTABILITY /NEAR 2000 J/KG MLCAPE/
POSITIONED ACRS NRN IN WITH INCREASED/VEERING LLJ PER KIWX VWP
SHOULD ALLOW FOR AN INCRS IN SCT PREFRONTAL ROUND OF CONVECTION
NEAR DAYBREAK ESPCLY NWRN THIRD CWA. FURTHER NW ACRS WCNTL LWR MI
INTO SWRN WI ADDNL TSRA CONT IN SLIGHTLY ELEVATED INSTABILITY WITH
NEAR TO POSTFRONTAL LIFTED PARCELS FORCED BY STRONG MIDLVL SHORTWAVE
DROPPING ESE ACRS WI PER WV IMAGERY. THIS AREA TO PROVIDE ADDNL
CONVECTIVE CHCS ACRS NRN CWA ERLY THIS AM. ANTICIPATE CONTD
PROGRESSION OF THIS CONVECTION ESE INTO SRN/SERN CWA BY MIDDAY WITH
POTNL FOR GUSTY WINDS/CELLS APPROACHING SVR LIMITS AS PARCELS BECOME
MORE SFC BASED WITH SBCAPES 2000-3000 J/KG ACRS FAR SRN/SERN CWA IN
WSW-ENE ORIENTED PLUME OF HIR SFC-900MB THETA-E AIR. DOWNDRAFT CAPE
POTNLY NEARING 1500 J/KG ERLY THIS AFTN SERN CWA WITH STRENGTHENING
DEEP LAYER SHEAR MAY BE SUFFICIENT FOR ISOLD WIND THREAT. MODIFIED
TEMPS DOWNWARD TONIGHT IN LINE WITH UPSTREAM 10-15F DOWNTURN AND
3-5C COOLER 925MB TEMPS WITH CLEARING TO AFFORD STRONG RADNL COOLING
POTNL. SFC FNT STALLS NEAR OHIO RIVER VALLEY OVERNIGHT. WITH
HUDSON/JAMES BAY VORTEX HOLDING TIGHT THRU F60 AND UPSTREAM ALBERTA
VORTEX DIVING SEWD IN CONFLUENT FLOW ANTICIPATE 1-3KM MOISTURE
RETURN NORTH OF SFC BNDRY TO FIRE IA/MO CONVECTION SUN EVENING.
RAPID WNWLY MEAN FLOW WITH WEAKLY UNSTABLE 8H BASED PARCELS INTO
SWRN CWA LATE SUN/ERLY MON AM SUPPORTS AT LEAST A MENTION OF LOW CHC
SHRA/TSRA.
&&
.LONG TERM.../MONDAY THROUGH FRIDAY/...
RIDGING BUILDING ON MONDAY HOLDS OFF ANY PRECIP TO THE SW ASSOC WITH
ASCENT REGION OF CENTRAL PLAINS LOW DROPPING FURTHER INTO THE DEEP
SOUTH...WITH CONTINUED QUIET CONDITIONS THROUGH TUESDAY.
TUESDAY NIGHT...DRY FLOW AROUND RETREATING RIDGE LOSES ITS INFLUENCE
AS WARM FRONT PUSHES THROUGH THE CWA AHEAD OF NEXT WAVE PULLING OUT
OF THE NORTHERN ROCKIES. NOT PREPARED TO CHASE MUCH COOLER 00Z MEX
GUIDANCE FOR TUE HIGHS BASED OFF SLOWER WARM FRONTAL PROGRESS...AND
WITH HEIGHT RISES ONGOING UNDER MID JULY SUN WILL REMAIN CLOSE TO
INHERITED GRID A SLIGHT TREND DOWNWARD.
MID LEVEL SHRTWV MOVES INTO THE GREAT LAKES ON WED AS ASSOC SFC LOW
TRACKS EAST DRAGGING A FRONT THROUGH THE CWA ON WED. FAVORED 00Z
ECMWF/12Z GEM WITH FURTHER NORTH AND SLIGHTLY MORE PROGRESSIVE SFC
LOW TRACK ALONG US/CAN BORDER. LITTLE CHANGE MADE TO POPS WITH
GENERALLY CONSISTENT TIMING IN THE MODELS AND LITTLE VALUE TO ADD.
WHILE BEST DYNAMICS REMAIN NORTH...AND ITS A BIT EARLY TO KEY ON
SPECIFICS...IMPRESSIVE THETA-E SURGE COUPLED WITH LLEVEL WIND MAX
AHEAD OF THE BNDRY CERTAINLY SUPPORTS POPS LATE TUE NIGHT IN THE
WARM SECTOR AND INTO THE DAY WITH FROPA. KEPT WED NIGHT POPS WITH
GFS ENSEMBLE MEAN LAGGING THE OP MODELS AND TRAILING QPF THROUGH 06Z
THU.
AT END OF EXTENDED...ECMWF/GFS CONTINUE TO ADVERTISE RENEWED TROFING
OVER THE EAST AS UPR RIDGE REMAINS LOCKED IN OVER THE SOUTHWEST..
THIS CONTINUES COMFORTABLE TEMPS FOR MID JULY WITH NW FLOW ALOFT.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&
SHORT TERM...MURPHY
LONG TERM...LUDINGTON
AVIATION...MURPHY
Hazardous weather outlook, Jul 11, 4:47 AM EST, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
547 AM EDT SAT JUL 11 2009
INZ003>009-012>017-MIZ077>081-OHZ001-002-121000-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-BERRIEN-CASS MI-
ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...
MONTPELIER...WAUSEON...ARCHBOLD
547 AM EDT SAT JUL 11 2009 /447 AM CDT SAT JUL 11 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA...
SOUTHWEST LOWER MICHIGAN AND NORTHWEST OHIO.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED UNTIL MIDDAY. WHILE SEVERE
THUNDERSTORMS ARE NOT EXPECTED...A FEW STRONGER STORMS COULD
PRODUCE SMALL HAIL AND WIND GUSTS TO 40 MPH.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A CHANCE FOR THUNDERSTORMS LATE TUESDAY NIGHT INTO
WEDNESDAY...HOWEVER IT IS STILL TOO EARLY TO DETERMINE IF THESE
STORMS WILL BECOME SEVERE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
INZ018-020-022>027-032>034-OHZ004-005-015-016-024-025-121000-
ALLEN IN-WHITE-CASS IN-MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-
BLACKFORD-JAY-DEFIANCE-HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...FORT WAYNE...MONTICELLO...BROOKSTON...
LOGANSPORT...PERU...WABASH...NORTH MANCHESTER...HUNTINGTON...
BLUFFTON...OSSIAN...DECATUR...BERNE...MARION...HARTFORD CITY...
MONTPELIER...PORTLAND...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...
OTTAWA...PANDORA...VAN WERT...DELPHOS...LIMA
547 AM EDT SAT JUL 11 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO AND
NORTHERN INDIANA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED THIS MORNING INTO EARLY
AFTERNOON. WHILE SEVERE THUNDERSTORMS ARE NOT EXPECTED THIS
MORNING...A FEW STRONGER STORMS COULD PRODUCE SMALL HAIL AND WIND
GUSTS TO 40 MPH. FROM MIDDAY INTO EARLY THIS AFTERNOON A FEW
ISOLATED STORMS WITH DAMAGING WIND GUSTS TO 60 MPH ARE POSSIBLE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A CHANCE FOR THUNDERSTORMS LATE TUESDAY NIGHT INTO
WEDNESDAY...HOWEVER IT IS STILL TOO EARLY TO DETERMINE IF THESE
STORMS WILL BECOME SEVERE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED MIDDAY INTO EARLY THIS AFTERNOON.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
LMZ043-046-121000-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
547 AM EDT SAT JUL 11 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
SCATTERED STORMS ARE EXPECTED THIS MORNING. LOCALLY HIGHER WINDS
AND WAVES ARE POSSIBLE IN AND NEAR STORMS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A CHANCE FOR THUNDERSTORMS LATE TUESDAY NIGHT INTO
WEDNESDAY. IT IS STILL TOO EARLY TO DETERMINE IF THESE STORMS WILL
BECOME SEVERE.
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
In the hours before
Local storm report, Jul 11, 5:47 AM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
647 AM EDT SAT JUL 11 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0646 AM HAIL MICHIGAN CITY 41.71N 86.90W
07/11/2009 M0.50 INCH LAPORTE IN TRAINED SPOTTER
&&
EVENT NUMBER IWX0900001
SAWThunderstorm Wind, Branch
- When
- July 11, 6:20 AM EST to 6:25 AM EST
- Where
- Branch County, 2.2 mi E of Girard to 1.17 mi WNW of South Butler
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 42.030, -84.957
Emergency management officials surveyed a scattered swath of damage across roughly a two and one half mile stretch along E Girard Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Oklahoma, July 11 to 15, 20091 death · 25 events
- Tornadoes and Flash Flooding in Ohio, July 11, 20095 injured · $311,000 · EF1 · 11 events
- Flood in Florida, July 11, 2009$4.0 million · 1 event
- Flash Flood and Hail in Missouri, July 11 to 12, 2009$224,000 · 2.5 in hail · 24 events
- Tornado and Hail in North Dakota, July 11 to 12, 2009$135,000 · EF0 · 11 events
- Damaging Winds in Arkansas, July 11 to 12, 2009$107,000 · 60 kt wind · 8 events
- Hail and Damaging Winds in Pennsylvania, July 11, 2009$65,000 · 1.25 in hail · 18 events
- Flash Flooding and Hail in New York, July 11, 2009$98,000 · 52 kt wind · 8 events
- Hail in Wisconsin, July 11, 2009$125,000 · 1.5 in hail · 1 event
- Hail and Damaging Winds in Pennsylvania, July 11, 2009$95,000 · 50 kt wind · 6 events
- Flash Flood and Hail in Kentucky, July 11, 2009$85,000 · 0.88 in hail · 3 events
- Damaging Winds and Lightning Strike in Ohio, July 11, 20093 injured · $15,000 · 50 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 177290.